Skip to main content

ETHNOS_APP

Home • Search • Journals • List 0

Recurrent high creatine kinase levels under clozapine treatment - a case report assessing a suspected adverse drug reaction

Bibliographic Data

ID15527414
AuthorsFlorine M Wiss (0009-0001-3618-4679, Solothurner Spitäler, corresponding author), Samuel Allemann (0000-0003-4067-9401, University of Basel), Samuel S Allemann, Henriette E Meyer zu Schwabedissen (0000-0003-0458-4579, University of Basel), Céline K Stäuble (0000-0002-2437-4803, Solothurner Spitäler), Thorsten Mikoteit (0000-0003-2166-6330, Solothurner Spitäler), Markus L Lampert (0000-0001-7037-2799, University of Basel)
Year2024
Volume15
Pages1397876-1397876
Publication date2024-04-29
Open AccessYes
TypeARTICLE
VenueFrontiers in Psychiatry (JOURNAL)
Journal identifiersISSN: 1664-0640 • E-ISSN: 1664-0640
PublisherFrontiers Media (PUBLISHER • CH)
DOI10.3389/fpsyt.2024.1397876
PMID38742124
OpenAlexW4396228020
LanguageEN
References cited37

Suspected adverse drug reactions (ADRs) during treatment with clozapine often prompt therapeutic drug monitoring (TDM) in clinical practice. Currently, there is no official recommendation for pharmacogenetic (PGx) testing in the context of clozapine therapy. In this case report, we demonstrate and discuss the challenges of interpreting PGx and TDM results highlighting the possibilities and limitations of both analytical methods. A 36-year-old male patient with catatonic schizophrenia was treated with clozapine. He experienced multiple hospitalizations due to elevated creatine kinase (CK) levels (up to 9000 U/L, reference range: 30-200 U/L). With no other medical explanation found, physicians suspected clozapine-induced ADRs. However, plasma levels of clozapine were consistently low or subtherapeutic upon admission, prompting us to conduct a PGx analysis and retrospectively review the patient's TDM data, progress notes, and discharge reports. We investigated two possible hypotheses to explain the symptoms despite low clozapine plasma levels: Hypothesis i. suggested the formation and accumulation of a reactive intermediate metabolite due to increased activity in cytochrome P450 3A5 and reduced activity in glutathione S-transferases 1, leading to myotoxicity. Hypothesis ii. proposed under-treatment with clozapine, resulting in ineffective clozapine levels, leading to a rebound effect with increased catatonic symptoms and CK levels. After considering both data sources (PGx and TDM), hypothesis ii. appeared more plausible. By comprehensively assessing all available TDM measurements and examining them in temporal correlation with the drug dose and clinical symptoms, we observed that CK levels normalized when clozapine plasma levels were raised to the therapeutic range. This was achieved through hospitalization and closely monitored clozapine intake. Therefore, we concluded that the symptoms were not an ADR due to altered clozapine metabolism but rather the result of under-treatment. Interpreting TDM and PGx results requires caution. Relying solely on isolated PGx or single TDM values can result in misinterpretation of drug reactions. We recommend considering the comprehensive patient history, including treatment, dosages, laboratory values, clinic visits, and medication adherence

Adverse drug reaction · Adverse effect · Clozapine · Context (archaeology · Creatine kinase · Drug · Genotype · Pharmacogenetics · Psychiatry · Schizophrenia (object-oriented programming · Therapeutic drug monitoring · Bipolar Disorder and Treatment · Chemistry · Medicine · Pharmacogenetics and Drug Metabolism · Schizophrenia research and treatment · Internal Medicine · Pharmacology

Highly citedNo

Tools

Open DOIOpen Access
Ethnos_APP • Open Source Project • MIT License • Frontend v2.0.0 • Privacy and Cookies • API Documentation: api.ethnos.app/docs • API Source Code: GitHub • DOI: 10.5281/zenodo.17049435 • Frontend Source Code: GitHub • DOI: 10.5281/zenodo.17050053 • cruz.rio.br • Expectantes Misericordiae